Thunderstorm Wind, Todd
- When
- July 27, 9:40 PM CST
- Where
- Todd County, Rosebud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -100.870
A 40 foot billboard was blown over.
A line of severe thunderstorms produced strong wind gusts across Todd and Tripp Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms produced strong wind gusts across Todd and Tripp Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 2:25 PM CST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 225 PM MDT WED JUL 27 2011 .DISCUSSION...20Z SURFACE MAP SHOWS WEAK FRONTAL BOUNDARY HAS MOVED ACROSS MOST OF WRN SD WITH A WEAK ENE SURFACE UPSLOPE FLOW DEVELOPING ACROSS WRN SD. SKIES ARE MOSTLY CLEAR WITH CUMULUS NOW DEVELOPING ACROSS THE BLACK HILLS. EXPECT SCT TSTMS TO DEVELOP OVER THE BLACK HILLS SOON. TONIGHT...HEATING WILL PRODUCE CAPE OF 1000-2000 J/KG FM BLACK HILLS EAST THRU SOUTH CENTRAL SD. WIND PROFILES ARE SUPPORTIVE OF SUPERCELL FORMATION. CAPE/SHEAR/INSTABILITY WILL COMBINE WITH AN APPROACHING WEAK UPPER DISTURBANCE TO PRODUCE SCATTERED TSTMS THIS AFT/TONIGHT. EXPECT INITIAL STORMS LATER THIS AFT ACROSS BLACK HILLS DUE TO WEAK UPSLOPE FLOW ACROSS REGION. STORMS SHOULD MOVE EAST OFF BLK HLS AND ACROSS PLAINS THIS EVENING. MAIN THREATS SHOULD BE LARGE HAIL/DAMAGING WINDS. THURS/THURS NITE...OVERNIGHT CONVECTION MAY STILL BE ON GOING ACROSS WRN SD PLAINS AHEAD OF UPPER DISTURBANCE MOVING INTO WRN SD DURING THE MORNING HOURS. EXPECT PLENTY OF EARLY CLOUD COVER OVER WRN SD PLAINS DURING AM HOURS WITH BEST HEATING ACROSS NERN WY/FAR WRN SD. WEAK UPSLOPE FLOW WILL CONTINUE ACROSS THE REGION WITH PLENTY OF MOISTURE AVAILABLE. DESPITE LACK OF UPPER SUPPORT THURSDAY AFT EXPECT SCT TSTMS TO AGAIN DEVELOP...LIKELY NEAR OR ALONG BLACK HILLS AIDED BY WEAK UPSLOPE FLOW. AGAIN WIND PROFILES WILL SUPPORT SUPERCELL FORMATION. FRI/FRI NIGHT...WEAK UPPER DISTURBANCE WILL MOVE ACROSS THE REGION AND COMBINE WITH A MOIST ESE UPSLOPE FLOW/CAPE IN 1500-2500 J/KG RANGE AND MODERATE INSTABILITY TO PRODUCE SCT TSTMS AGAIN. WIND PROFILES AGAIN SUPPORTIVE OF SUPERCELL DEVELOPMENT. EXPECT THESE STORMS TO CONTINUE INTO FRIDAY EVENING. EXTENDED...ZONAL FLOW WILL TRANSITION TO AN UPPER LEVEL RIDGE OVER THE PLAINS FOR THE BEGINNING OF NEXT WEEK. THO MOST OF THE AREA WILL BE DRY...WEAK LEE TROF WILL PROVIDE SURFACE CONVERGENCE...AND WEAK SHORT WAVES CROSSING THE RIDGE MAY TRIGGER ISOLATED THUNDERSTORMS. AS RIDGE SHIFTS EASTWARD...SOUTHWEST FLOW WILL BRING STRONGER IMPULSES...AND COMBINED WITH A COLD FRONT DROPPING ACROSS THE FORECAST AREA...PRODUCE SCATTERED STORMS MONDAY AFTERNOON AND EVENING. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES THROUGH MONDAY...THEN COOL A FEW DEGREES TUESDAY BEHIND THE COLD FRONT. && .AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE STORMS POSSIBLE OVER THE BLACK HILLS ACROSS SOUTHWESTERN SOUTH DAKOTA. UPSLOPE WINDS WILL PRODUCE BKN-OVC040-060 CIGS...AND POSSIBLE MVFR CIGS...LATE TONITE-EARLY MORNING...ESPECIALLY OVER NERN WY TO ERN SLOPES OF THE BLK HLS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT WED JUL 27 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1030 AM MDT (1130 AM CDT) WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM EXTREME NORTHEASTERN WYOMING ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR WESTERN AND CENTRAL SOUTH DAKOTA BOTH THURSDAY AND FRIDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST SW POTATO CREEK 43.53N 101.99W
07/27/2011 E70 MPH JACKSON SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST SW POTATO CREEK 43.53N 101.99W
07/27/2011 E70.00 MPH JACKSON SD TRAINED SPOTTER
LASTED 2 MINUTES.
0745 PM TSTM WND GST SW HOWES 44.62N 102.05W
07/27/2011 E50.00 MPH MEADE SD TRAINED SPOTTER
0745 PM TSTM WND GST 7 WSW BRIDGER 44.50N 102.03W
07/27/2011 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
50-60 MPH LASTED 20 MINUTES.
&&
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 826 PM MDT WED JUL 27 2011 WYZ054-280345- NORTHERN CAMBELL WY- 826 PM MDT WED JUL 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY UNTIL 945 PM MDT... AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF ECHETA...OR 34 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPOTTED HORSE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HELGESON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 7 WSW ROCHELLE 43.55N 105.09W
07/27/2011 M67.00 MPH CAMPBELL WY MESONET
0425 PM HAIL 5 WSW KEYHOLE RESERVOIR 44.34N 104.94W
07/27/2011 E1.00 INCH CROOK WY PUBLIC
LAST 5 MINUTES.
0428 PM HAIL E MOORCROFT 44.27N 104.95W
07/27/2011 E1.75 INCH CROOK WY LAW ENFORCEMENT
0437 PM TSTM WND GST 7 S ALVA 44.60N 104.43W
07/27/2011 M68.00 MPH CROOK WY MESONET
0450 PM TSTM WND GST 3 S PINE HAVEN 44.31N 104.81W
07/27/2011 E60.00 MPH CROOK WY EMERGENCY MNGR
LOTS OF SMALL HAIL.
0522 PM TSTM WND GST NNE BEULAH 44.54N 104.08W
07/27/2011 E50.00 MPH CROOK WY TRAINED SPOTTER
PEA HAIL.
0530 PM HAIL 4 N SILVER CITY 44.14N 103.57W
07/27/2011 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0533 PM HAIL 3 SE DOWNTOWN RAPID CIT 44.04N 103.20W
07/27/2011 E1.00 INCH PENNINGTON SD PUBLIC
0536 PM HAIL 3 SE BEULAH 44.50N 104.04W
07/27/2011 E0.50 INCH LAWRENCE SD TRAINED SPOTTER
38 MPH WIND GUST.
0536 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/27/2011 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
0536 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/27/2011 E70.00 MPH PENNINGTON SD NWS EMPLOYEE
0546 PM TSTM WND GST 3 SE BEULAH 44.50N 104.04W
07/27/2011 M51.00 MPH LAWRENCE SD TRAINED SPOTTER
PEA SIZE HAIL 1/2 MILE NORTHEAST THIS LOCATION
0603 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/27/2011 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
MAX HAIL SIZE 1.5 INCHES. HAIL 3 INCHES DEEP. VEGETATION
SHREDDED.
0612 PM TSTM WND GST W NEW UNDERWOOD 44.10N 102.84W
07/27/2011 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
LASTED 5 MINUTES.
0651 PM TSTM WND GST 4 SE FOLSOM 43.80N 102.81W
07/27/2011 E60.00 MPH CUSTER SD TRAINED SPOTTER
.94 INCHES OF RAIN IN 20 MINUTES
0712 PM TSTM WND GST 20 N SCENIC 44.07N 102.55W
07/27/2011 M88.00 MPH PENNINGTON SD PUBLIC
MEASURED WIND GUST.
0735 PM TSTM WND GST SW POTATO CREEK 43.53N 101.99W
07/27/2011 E50.00 MPH JACKSON SD TRAINED SPOTTER
0740 PM TSTM WND GST INTERIOR 43.73N 101.98W
07/27/2011 E60.00 MPH JACKSON SD FIRE DEPT/RESCUE
0744 PM TSTM WND GST SW POTATO CREEK 43.53N 101.99W
07/27/2011 E70.00 MPH JACKSON SD TRAINED SPOTTER
0744 PM TSTM WND GST SW POTATO CREEK 43.53N 101.99W
07/27/2011 E70.00 MPH JACKSON SD TRAINED SPOTTER
LASTED 2 MINUTES.
0745 PM TSTM WND GST SW HOWES 44.62N 102.05W
07/27/2011 E50.00 MPH MEADE SD TRAINED SPOTTER
0745 PM TSTM WND GST 7 WSW BRIDGER 44.50N 102.03W
07/27/2011 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
50-60 MPH LASTED 20 MINUTES.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 10 NE BELVIDERE 43.94N 101.13W
07/27/2011 M80 MPH JACKSON SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
938 PM MDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 10 NE BELVIDERE 43.94N 101.13W
07/27/2011 M62 MPH JACKSON SD MESONET
&&
WFO UNRThe North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
3 thunderstorm wind. Local standard time, as filed.
A 40 foot billboard was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330999, 331000, 337657.